Alert archive / Minnesota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 30, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Jun 22, 2002, 6:03 PM CDT for Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 22, 2002, 6:03 PM CDT (23:03 UTC)
- Expired
- Jun 22, 2002, 7:00 PM CDT
- In force
- 57 min
- Issued by
- NWS Duluth, MN
- Area
- Counties, with a storm outline in the text
Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI
The radar
The Duluth radar (KDLH), 12 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 6:17 PM CDT | Thunderstorm Wind 55 E | Duluth, MN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 22, 5:15 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 11.1 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 962 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDLH 222303 SVRDLH MNC017-137-WIC031-230000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DULUTH MN 602 PM CDT SAT JUN 22 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CARLTON COUNTY IN NORTHEAST MINNESOTA DOUGLAS COUNTY IN NORTHWEST WISCONSIN SOUTHWEST ST. LOUIS COUNTY IN NORTHEAST MINNESOTA SOUTHEAST ST. LOUIS COUNTY IN NORTHEAST MINNESOTA * UNTIL 700 PM CDT * AT 602 PM DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 21 MILES NORTH OF DULUTH TO 30 MILES WEST OF DULUTH... MOVING SOUTHEAST AT 20 MPH. * THE LINE OF SEVERE THUNDERSTORMS WILL BE NEAR... CLOQUET AND DULUTH AROUND 625 PM CARLTON AROUND 630 PM SUPERIOR AROUND 640 PM MOOSE LAKE AND MAPLE AROUND 655 PM DAMAGING WINDS UP TO 60 MPH AND HAIL UP TO ONE INCH ARE EXPECTED WITH THESE STORMS. TAKE COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. .END LAT...LON 4723 9218 4682 9306 4641 9272 4668 9162 DAP
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:26 PM CDT, 2 hours 37 minutes earlier.
Area forecast discussion, Jun 22, 3:26 PM CDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 326 PM CDT SAT JUN 22 2002 FORECAST CONCERN WILL BE ON SEVERE WEATHER TONIGHT. CURRENT ZONE PACKAGE LOOKS REAL GOOD AND NO MAJOR CHANGES WILL BE MADE. ALL VOLITILE INDICIES ARE PEAKING THIS AFTERNOON. THIS SHOULD CONTINUE THROUGH A GOOD PORTION OF TONIGHT. HELICITIES FROM THE SFC UP ARE FAIRLY HIGH WITH PW RANGING IN THE 1.5 RANGE AND WBZ AROUND 10K WE SHOULD SEE ALL THE ABOVE WITH THESE TS...DAMAGING WINDS... CONTINUOUS LIGHTNING...LARGE DAMAGING HAIL...FLOODING...AND A TORNADO WOULDNT BE OUT OF THE QUESTION. .DLH...NONE. T.ERICKSON
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 1:54 PM CDT | Severe Thunderstorm Warning | DLH | Itasca | 51 min |
| Jun 22, 2:35 PM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 55 min |
| Jun 22, 3:30 PM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 60 min |
| Jun 22, 3:36 PM CDT | Severe Thunderstorm Warning | DLH | Cass, Itasca | 54 min |
| Jun 22, 3:43 PM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 47 min |
| Jun 22, 4:09 PM CDT | Severe Thunderstorm Warning | DLH | Itasca | 36 min |
| Jun 22, 4:34 PM CDT | Severe Thunderstorm Warning | DLH | Cass | 26 min |
| Jun 22, 4:49 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Itasca | 41 min |
| Jun 22, 6:05 PM CDT | Special Marine Warning | DLH | 60 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2002Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.